Two hours after abdominal surgery, a client has a saturated dressing, heart rate 126/min, and blood pressure 88/50 mm Hg. Which action should the nurse take first?
1Apply firm pressure to the incision and notify the surgical team.✓ Correct answer
2Document the drainage amount and recheck in 1 hour.
3Encourage the client to ambulate to improve circulation.
4Remove the dressing to leave the incision open to air.
Explanation
A saturated postoperative dressing with tachycardia and hypotension suggests active bleeding and possible shock. The nurse should apply pressure according to policy, maintain safety, and notify the surgical team immediately. Delayed reassessment, exposing the incision, or ambulation can worsen hemorrhage and instability.
Clinical Judgment Connect drainage plus vital sign changes to hemorrhage risk and act immediately.
Memory Tip Bleeding plus low BP: pressure and call now.
KR vs US NCLEX postoperative questions often combine visible drainage with subtle shock cues.
Clinical Practice GuidePostoperative bleeding assessment includes dressing saturation, vital signs, level of consciousness, urine output, and laboratory trends such as hemoglobin and hematocrit.
CautionNormal early postoperative pain should not distract from signs of hemorrhage.
Postoperative Bleeding — Bleeding after surgery that may appear as saturated dressings, tachycardia, hypotension, pallor, or declining hemoglobin.
Hypovolemic Shock — Shock caused by reduced circulating volume, often from bleeding or fluid loss.
CBC — Complete blood count, a lab test that includes hemoglobin and hematocrit for bleeding assessment.